Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Wakefield, VA

April 17, 2000Southampton County, City of Franklin, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 7:25 PM EDT for Southampton County, City of Franklin, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 7:25 PM EDT (23:25 UTC)
Expired
Apr 17, 2000, 7:55 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Franklin, VA, Southampton County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS51 KAKQ 172326
SVRAKQ
VAC175-620-172355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF FRANKLIN IN SOUTHEAST VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 755 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SUNBEAM...OR ABOUT 6 MILES
  SOUTH OF FRANKLIN...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HANDSOM AT 725 PM EDT
  FRANKLIN AT 735 PM EDT
  STORY AND HUNTERDALE AT 740 PM EDT
  SEDLEY AND BURDETTE AT 755 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.




REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

SIEBERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:15 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 17, 4:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON APR 17 2000

SORRY THIS IS SO LATE...THINGS HAVE BEEN ACTIVE...SO WL BE BRIEF.

BASICALLY...HAVE TSTMS ACRS WRN AND NRN SECTS OF CWA. SAT PIX SHOWS
2 MORE ROUNDS OF STMS ACRS ERN KY AND WRN VA.  THE TSTMS HAVE DEC IN
INTENSITY AS THEY MV N OF THE WM FRNT HOWEVER AM SEING LTNG TO THE
PATOMIC SO WL MENTION POS TSTMS IN ALL ZNS FOR TON. ATTM SRN VA IS
SEENG SOME DECENT SUN SO THIS WL HELP TO KEEP THE AREA UNSTABLE INTO
THE EARLY EVE.

DISC...MODELS ARE IN FAIRLY GOOD AGREEMENT THRU THE PD. SO
THANKFULLY DID NOT HAVE TO MAKE TOO MANY DRASTIC CHANGES TO THE
FCST. AS EXPECTED THE SCND LOW IS DEVNG IN FAR WRN NC. AS THE UPR LVL
TROF EVER SO SLOWLY MVS INTO THE CAROLIANS TON AND THEN OFF THE CST
TUE EVE...THE SFC LOW WL PUSH E TO NR RDU AND THEN TO NR MHX TUE EVE.
THIS SETS THE FA UP FOR A VERY WET PATTERN.  FLOW REMAINS E IN THE
NRN PORITON OF THE FA WHILE THE WARM SECT REGEIME WILL CONT THRU A
GOOD PART OF THE NIGHT ACRS THE FAR S.  XPCT THE CONVECTIVE ACTIVITY
TO BEGIN TO DIE DOWN THIS EVE AND FOR MORE OF A GENERAL RAIN TO
DEVELOP ACRS THE AREA.  24HR MODEL QPF/S ARE SOMEWHAT IMPRESSIVE BUT
ARE DISPLACNG THE MAX PRECIP AMOUNTS IN DIFFERENT PORTIONS OF THE FA.
TEND TO BELEIVE THE ETA/AVN SOL OF THE MAX QPF IN THE W W/UPSLOPE
FLOW AIDING THE DEV. SINCE A GOOD PART OF I95 AND W AS WELL AS POINTS
N OF RIC HAVE SEEN ACT TOD...WL CONT/ISSUE A FFA FOR TON.

AS FOR TUE...AS THE LOW MVS E/SE WNDS WL SHIFT TO THE N/NE ACRS THE
FA CAUSING MOISTURE TO CONTINUE FUNNELNG INTO THE AREA. SO XPCT TO
SEE THE PRECIP CONT FOR A GOOD PART OF THE DAY ESP IN THE E.  THE
RA WL END TUE NIGHT AS THE LOW AND DYNAMICS SHIFT OFF THE CST.
A WK HI RIDGE BUILDS IN FOR WED AND THUR ALLOWNG FOR DRY COND.
ANOTHER SYS APPROACHES ON FRI SO WL CONT W MENTION OF SH AND
TSTMS. THIS LOW ZIPS OFF THE CAOST FOR SAT BUT LOOKS AS THOUGH WE MAY
HAVE SOME RESIDUAL MOIST SO XPCT TO SEE LING CLDS.

AS FOR TEMPS...FOR NOW WL TREND W/GUIDANCE VALUES.

CSTL WTRS...AS THE LOW DEV AND PUSHES E...XPCT SCA COND TO DEV ALNG
THE CST AND IN THE BAY FOR TON AND TUE.  WL CONT W WNDS JUST BLOW
CRHIT IN THE SND THOUGH.

.AKQ...FLOOD WATCH VAZ048-049-061>076-079>083-087 FOR TONIGHT.
       SCA FOR CHES BAY FM SMITH PT S....AND CSTAL WATERS FM
       FENWICK ISLAND TO CURRITUCK BEACH LIGHT.

SHADE

In the hours before

Special weather statement, Apr 17, 1:48 PM EDT, 5 hours 37 minutes before
NCZ012-013-030-VAZ060>061-065>068-070-079>081-087>089-
-092-180800-

AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 173
NATIONAL WEATHER SERVICE WAKEFIELD, VA
148 PM EDT MON APR 17 2000

...SEVERE THUNDERSTORM WATCH NUMBER 173 HAS BEEN ISSUED FOR PORTIONS
OF SOUTH CENTRAL AND INTERIOR SOUTHEASTERN VIRGINIA...AND INTERIOR
NORTHEASTERN NORTH CAROLINA UNTIL 8 PM EDT...

IN NORTH CAROLINA 3 COUNTIES

BERTIE           HERTFORD         NORTHAMPTON

IN VIRGINIA 14 COUNTIES

AMELIA           BRUNSWICK        CHESTERFIELD
CUMBERLAND       DINWIDDIE        GREENSVILLE
LUNENBURG        MECKLENBURG      NOTTOWAY
PRINCE EDWARD    PRINCE GEORGE    SOUTHAMPTON
SURRY            SUSSEX

IN VIRGINIA 5 INDEPENDENT CITIES
COLONIAL HGTS   EMPORIA           FRANKLIN
HOPEWELL        PETERSBURG

SCATTERED THUNDERSTORMS...SOME SEVERE...CONTINUE DEVELOPING ACROSS
PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THESE STORMS.
THE THUNDERSTORMS WILL CONTINUE INTENSIFYING AND MOVE EASTWARD
DURING THE REMAINDER OF THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH
AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER.  STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SAMMLER
Local storm report, Apr 17, 4:49 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
449 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM    PETERSBURG                VA    .75 INCH HAIL
04/17/00   PETERSBURG;

220 PM    PETERSBURG                VA    .75 INCH HAIL
04/17/00   PETERSBURG;

425 PM    FORT PICKETT              VA   .75 INCH HAIL
04/17/00   DINWIDDIE                      YARD COVERED WITH HAIL
Local storm report, Apr 17, 5:42 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
542 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
\
0536 PM    4 W COURTLAND             VA     .88 INCH HAIL
04/17/00   SOUTHAMPTON

CY
Local storm report, Apr 17, 7:13 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
713 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

625 PM    4 NE JACKSON              NC     1.75 INCH HAIL
04/17/00   NORTHAMPTON

658 PM    CONWAY                    NC     1.75 INCH HAIL
04/17/00   NORTHAMPTON

704 PM    MARGARETTSVILLE           NC     1.75 INCH HAIL
04/17/00   NORTHAMPTON

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:12 AM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan43 min
Apr 17, 11:41 AM EDTSevere Thunderstorm WarningAKQDinwiddie44 min
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningAKQDinwiddie39 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg26 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQCity of Colonial Heights26 min
Apr 17, 3:20 PM EDTSevere Thunderstorm WarningAKQPrince Edward25 min
Apr 17, 3:33 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Nottoway27 min
Apr 17, 3:48 PM EDTSevere Thunderstorm WarningAKQJames City, New Kent32 min
Apr 17, 3:55 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 4:05 PM EDTTornado WarningAKQDinwiddie30 min
Apr 17, 4:27 PM EDTSevere Thunderstorm WarningAKQBrunswick33 min
Apr 17, 4:40 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 5:05 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:35 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:54 PM EDTSevere Thunderstorm WarningAKQSouthampton31 min
Apr 17, 6:52 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk33 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Franklin31 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.